Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Fat Pad Atrophy?

Posted by Rich on 11/17/03 at 09:43 (137712)

Lately I have been experiencing tenderness, sort of an irritated skin burning sensation on my entire heel. It seemed to start when I had 2 iontophoresis treatments. There is now no visible skun redness. A lot of the discomfort is around the rim of the heel and the center of the heel. An ice gel pack really made it feel painful.

I have had 4 injections for PF since 8/4/03. I know that a possible side effect is fat pad atrophy, so I am worried that it may be what is going on.

Does anyone have good info on fat pad syndrome and thinks I have the symptoms?

Re: Fat Pad Atrophy?

Jen L on 11/17/03 at 14:06 (137743)

Rich,

I had tried Iontophoresis 3 times 10 months ago, and did not work for me. As I learned from the board at that time-see the search result below, it's the same drug used in injections plus a kind of acid, same as home used vinegar.
I would stop the procedure if having the pain you described.
You can search for info. on fat pad atrophy on the board and it will show you a lot.

Re: Iontophoresis procedure for heel pain? View Thread
Posted by JenL on 1/31/03 at 16:12

Nancy and Dr.Z, thanks very much. I'll look for more inf., but right now I am not as ethusiastic about the procedure. Since I had injections before and they did not help, why shoud I recieve basiclly the same drug in different method? As far as I know steriod is no good to health.

Message Number 107420
Re: Iontophoresis procedure for heel pain? View Thread
Posted by Dr. Z on 1/30/03 at 20:36

It is the same drug. There are no needles involved with Ionophoresis. It is pushed into the skin thru an electric current. The depth of pentration is less with the iontophoresis method of administration Like I stated no serious side effects. You can get skin pigamentation.changes I am also assuming that there is proper dosage of the drug and that it isn't used on a thin area of skin I believe that there may be a section in Scott heel
pain book on this type of treatment. I would check his book out

Message Number 107399

Re: Fat Pad Atrophy?

Julie on 11/17/03 at 16:35 (137758)

Rich, I don't know anything about iontophoresis, but I do know that four (cortisone?) injections in six months is too many. I hope you aren't planning any more. I think the general view is that two or three at most in a year is max.

Have you searched here (or on google) for fat pad atrophy?

Re: Fat Pad Atrophy?

Kathy G on 11/17/03 at 17:52 (137779)

Rich, Julie is right. Both my Pod and my Rheumatologist recommended that I get a cortisone shot just once every four months and not for more than a year or two. It does weaken the tissue.

As for the fat pad atrophying, I do know that it is a natural part of aging and can also result from being overweight. In my case, I was 45 when I first started having trouble with my feet and both my PCP and my Pod mentioned that I have very little fat padding on my feet. Interestingly, when my son got PF at 28, his doctors also commented on it so it can be congenital.

I had iontophoresis on my hand for tendonitis and no one ever mentioned it causing any thinning of tissue but maybe I had a dumb therapist! They tried in on my feet and it didn't work for me but it may work for some people.